Medications that cause hearing loss and other side effects.

Medications that damage your ears are remarkably widespread. From popular pain medication to tinnitus medication, find out which of them has an impact on your hearing.

Your Ears Can be Impacted by Drugs

Pharmaceuticals are an almost $500 billion industry and the United States makes up close to half of that consumption. Do you regularly take over-the-counter medication? Or are you taking ones that your doctor prescribes? It often happens that people neglect the warnings that come with nearly all medications because they assume they won’t be impacted. So it’s important to point out that some medications increase the risk of having loss of hearing. Some medications can, on a positive note, assist your hearing, such as tinnitus medication. But which of these will be an issue for your hearing? But if you get prescribed with a drug that is known to result in hearing loss, what can you do? Here’s the long and short on medications.

1. Your Ears Can be Damaged by Over-The-Counter PainKillers

Many people are shocked to hear that medicine they take so casually may cause loss of hearing. How regularly loss of hearing happened in people who were taking many different kinds of painkillers was analyzed by researchers. There are several studies of both men and women that highlight this connection. A collaborative study among Harvard, Brigham Young and Women’s Hospital uncovered something shocking. Long-term, daily use of over-the-counter painkillers damages hearing. 2 or more times per week is defined as regular use. You typically see this frequency in people who suffer from chronic pain. Taking too much aspirin at once could result in temporary hearing loss, which may become permanent over time. NSAID medications that contain ibuprofen, acetaminophen and naproxen seem to be the most prevalent. But you may be surprised to find the one with the strongest link. The drug commonly known as acetaminophen was the culprit. For men under the age of 50 hearing loss risk nearly doubled if they were dealing with chronic pain with this drug. To be clear, prescription drugs are just as bad. Here are some prescription medications that may cause loss of hearing:

  • Fentinol
  • Oxycodone
  • Methadone

It’s unclear exactly what triggers this loss of hearing. These drugs may lessen the flow of blood to your sensitive inner ear, which as time passes would destroy nerves that detect sound. That’s why prolonged use of these medications may lead to permanent hearing loss.

2. Some Antibiotics Are Ototoxic

Many antibiotics are probably fairly safe when used as directed and you don’t have an allergic reaction to it. But the kind of antibiotic known as Aminoglycoside may increase hearing loss. Research is in the early stages so we haven’t seen reliable data on human studies as of yet. But there have been some people who seem to have developed loss of hearing after using them. It’s persuading enough to see the results of the animal tests. There might be something to be worried about according to the medical community. Mice that were fed these antibiotics, over a period of time, ultimately lost their hearing for good, every single time. The following ailments are commonly treated with Aminoglycoside antibiotics:

  • Certain other respiratory diseases
  • Cystic fibrosis
  • Tuberculosis (TB)
  • Bacterial meningitis

Unlike the majority of antibiotics, they’re usually taken over a long term period of time to manage very persistent infections. Pneumonia and children’s ear infection were, until very recently, frequently treated by Neomycin. Alternate options are now being prescribed by doctors because of worries about side effects. More investigation is needed to identify why some antibiotics could contribute to loss of hearing. It seems that lasting damage may be caused when these drugs create inflammation of the inner ear.

3. How Your Hearing is Impacted by Quinine

You know what quinine is if you’ve ever had a gin and tonic. Quinine is utilized to manage malaria and has also been used to assist people suffering from restless leg syndrome while also being the essential ingredient in tonic that gives the drink its bitter flavor. While research that studies the correlation between quinine use and hearing loss aren’t that widespread. Reversible loss of hearing has been observed in some malaria patients.

4. Chemo Drugs May Injure Your Hearing

When you have to deal with chemo, you understand that there will be side-effects. Trying to destroy cancer cells, doctors are filling the body with toxins. Healthy cells and cancer are commonly indistinguishable by these toxins. Some of the drugs that are under scrutiny at are:

  • Bleomycin commonly known as Blenoxane
  • Cisplatin commonly known as Platinol
  • Carboplatin commonly known as Paraplatin

But if you had to choose between chemo induced hearing loss and cancer, for most people, the choice would be obvious. You may want to speak to your hearing care expert about tracking your hearing while you’re going through cancer treatments. Or you could let us know what your personal situation is and discover if there are any recommendations we can make.

5. Loop Diuretics and Hearing Loss

You may be taking diuretics to help manage fluid balance in your body. As with any attempt to manage something using medication, you can go too far in one direction, dehydrating the body. This can lead to swelling when salt vs water ratios become out of balance. Even though it’s typically temporary, this can cause hearing loss. But hearing loss could become permanent if you let this imbalance continue. Taking loop diuretics with ototoxic drugs (the drugs listed in this article) may make the lasting damage much worse. Lasix is the most commonly known loop diuretic, so if you’ve been prescribed this medication, you should consult your doctor concerning any side effects that might occur in combination with other drugs you’re taking.

What Can Do If You’re Taking Medications That Might Cause Loss of Hearing

Never discontinue taking a medication that has been prescribed by a doctor without talking to your doctor first. Note all of the medications you take and then consult your doctor. If your doctor has put you on one or more of these drugs that trigger hearing loss, ask if there are alternatives that may reduce risk. You can also reduce your dependence on medications with a few lifestyle changes. You can have a healthier life, in certain cases, with small changes to your diet and some exercise. These changes may also be able to minimize pain and water retention while reinforcing your immune system. If you are currently or have ever used these ototoxic medications, you should schedule an appointment to get your hearing checked as soon as you can. Loss of hearing can progress very slowly, which makes it less detectable at first. But don’t be mistaken: you might not realize the ways in which it can influence your happiness and health, and recognizing it early gives you more possibilities for treatment.